Many people with lupus struggle with weight gain they feel is caused by prednisone, a medication that is often prescribed for treating lupus. But how does prednisone make you gain weight? MyLupusTeam members frequently discuss their experiences with weight gain and lupus and ask questions about the connection with prednisone.
“Has anyone here gained weight by taking prednisone 5 milligrams?” a team member asked. Another member wrote, “Doing fine — except for feeling so heavy because of the prednisone.”
Lupus is an autoimmune condition that can affect many parts of the body. The most common type of lupus is systemic lupus erythematosus (SLE). In people with lupus, the immune system mistakenly attacks healthy tissue. Common symptoms include fatigue, rashes on the face and scalp, and joint pain and stiffness. Lupus also causes inflammation in organs, including the lungs, heart, kidneys, and brain, and the condition is associated with many complications due to organ damage. Prednisone and other immunosuppressive drugs are common treatment options for lupus.
Prednisone is a corticosteroid medication (also known as a glucocorticoid) that is used to treat lupus and other inflammatory conditions such as rheumatoid arthritis. This synthetic (human-made) drug is derived from cortisone, a naturally occurring hormone that the adrenal glands produce to fight inflammation. Prednisone works by reducing inflammation in the immune system.
As the most common steroid used to treat lupus, prednisone can quickly and effectively reduce lupus symptoms such as pain, swelling, and tenderness. The drug is typically taken as a tablet that comes in doses of 1 to 20 milligrams (mg). Depending on an individual’s condition, dosages of prednisone vary for lupus.
Prednisone brings a risk of numerous side effects, some of which can be serious. This corticosteroid can also interact poorly with many other medications, and some drug interactions can increase the risk of side effects. Some health conditions may also cause adverse interactions with prednisone. Common side effects include:
If you and your doctor determine that prednisone might be appropriate for your lupus, be sure to discuss your medical history, any medications you’re taking, and the risk of side effects in detail. Your doctor will also monitor you for any side effects that may be serious.
Weight gain is the most highly reported side effect of steroids by people with lupus. There are two main reasons people with lupus gain weight while taking prednisone: The drug can increase a person’s appetite and can cause fluid retention (water retention), which can cause swelling.
Like other side effects, weight gain from prednisone can increase with higher doses and the longer the drug is used. Weight gain from prednisone will usually be minimized once a person tapers off or discontinues the drug.
One MyLupusTeam member wrote, “When I am on prednisone, I always pack on several pounds. It makes me retain water and eat like a truck driver.”
Although researchers don’t fully understand how prednisone increases appetite, they believe the drug interferes with signals in the brain that regulate hunger and self-control. Prednisone may reduce cerebral blood flow in areas of the brain that are associated with signals linked to food such as taste and the reward of feeling full and satisfied.
Fluid retention, another common side effect of prednisone, can cause weight gain. However, fluid retention can also occur if someone with lupus develops kidney disease (lupus nephritis). This occurs in approximately 50 percent of adults with lupus and 80 percent of children with lupus, according to the National Institute of Diabetes and Digestive and Kidney Diseases.
Prednisone can also cause Cushing’s syndrome. In this condition, body fat is redistributed and accumulates in the face, neck, upper back, or abdomen. Cushing’s syndrome can also cause stretch marks, bruising, and wounds to heal more slowly than usual. The redistribution of fat cells is often noticeable in the face — hence the name “moon face.”
“I was on a high dose of prednisone — moon face and amazing weight gain happened suddenly,” a MyLupusTeam member wrote.
Another member said, “Prednisone is causing the weight gain, swelling, and moon face.”
When prednisone is discontinued or the dose is reduced below 10 mg per day, this syndrome usually goes away.
You can help manage weight gain while taking prednisone by eating a healthy diet. Along with causing weight gain, prednisone can raise blood sugar, cholesterol, and triglyceride levels. Maintaining a diet that’s low in fat and cholesterol is important for your cardiovascular health, especially when taking prednisone or other corticosteroids.
Eating lean proteins, fresh fruits and vegetables, and whole grains can help you with weight loss while taking prednisone and maintaining a healthy weight in general. It’s also important to eliminate or reduce alcohol consumption, which may cause complications with the liver while taking prednisone.
If you have lupus, talk to your health care providers about foods to avoid, such as garlic and alfalfa sprouts. Always ask for medical advice before taking herbal or dietary supplements. For instance, echinacea — an herbal supplement that can stimulate the immune system — should be avoided by people with autoimmune diseases such as lupus. Your doctor can test you for vitamin deficiencies and determine if supplements are right for you.
You can manage fluid retention from prednisone by limiting your intake of sodium (salt) to 2,000 mg per day. Foods high in potassium can also help reduce fluid retention, including:
Exercise can also help you manage weight gain while improving your physical and mental well-being.
Talk to your doctor if you are concerned about weight gain. You can ask for a referral to a dietitian to help you with healthy meal planning or a physical therapist to help you with an appropriate exercise regimen that is right for you.
MyLupusTeam is the social network for people with lupus and their loved ones. On MyLupusTeam, more than 219,000 members come together to ask questions, give advice, and share their stories with others who understand life with lupus.
Do you have questions about weight gain and prednisone? Have you found ways to manage weight gain while taking prednisone? Share your experience in the comments below, or start a conversation by posting on your Activities page.